Although chemotherapy is the most common cause of neutropenia in patients, there are other drugs that might cause a patient might develop an abnormally low count of neutrophils.
In a session at the 59th American Society of Hematology Annual Meeting and Exposition in Atlanta, Georgia, Brian Curtis, PhD, of the BloodCenter of Wisconsin Blood Research Institute, highlighted other drugs that induce neutropenia in patients.
“In making a diagnosis of neutropenia, it’s difficult because a lot of things can contribute to it,” he explained.
During the presentation, he focused on idiosyncratic drug-induced neutropenia (DIN), which is primarily not related to chemotherapy drugs. Although it is rare, idiosyncratic DIN is a major source of morbidity and mortality and can add significantly to healthcare costs.
It is estimated that two-thirds to three-fourths of all cases of severe neutropenia are drug induced. Mortality for severe neutropenia is around 5%, but 20 years ago it was around 20%. Curtis explained that the belief is that mortality has been reduced so drastically “because we have done a much better job of educating not only physicians, but patients themselves, about what to look for when they’re on certain drugs that are particularly prone to causing neutropenia.”
Curtis also identified some of the drugs that most commonly cause neutropenia. He looked at some recent studies and created a table to see which drugs frequently occurred on each list. The 5 that appeared the most were ceftriaxone, ciprofloxacin, piperacillin-tazo, sulfamethoxazole-TMP, and vancomycin.
Other commonly implicated drugs in DIN that didn’t show up in his review of past studies include:
- Thionamides. These are used to treat hyperthyroidism and Graves’ disease. A small percentage of patients will develop DIN within 3 months of starting medication. However, there have been cases of people developing neutropenia as soon as 3 days after starting medication and as late as 10 years after.
- Levamisole. This agent treats inflammatory conditions, such as rheumatoid arthritis. Even as far back as 40 years ago, it was recognized that patients can develop severe agranulocytosis, a severe form of neutropenia.
- Clozapine. Usually mentioned the most often with DIN. It has 5 black box warnings, including that agranulocytosis is a problem. As many as 1% of people on clozapine develop agranulocytosis; as a result, there is required monitoring up to 18 weeks to ensure patients’ white blood cell counts haven’t dipped too low. This monitoring has reduced incidence of patients developing neutropenia to 0.3%.
Unfortunately, diagnosis of idiosyncratic DIN is difficult as patients are often asymptomatic. This makes early detection important so treatment can be started. If treatment isn’t started early enough, patients can quickly develop severe infections.
Once a patient has been diagnosed, the most important thing is to stop the implicated drugs, given antibiotics, and promote good hygiene to prevent infection, Curtis said.